Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 107, NWS Memphis, TN

May 19, 2005Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 19, 2005, 3:39 PM CDT for Hardin County, Tennessee. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2005, 3:39 PM CDT (20:39 UTC)
Expired
May 19, 2005, 3:54 PM CDT
In force
15 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 145 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:50 PM CDT, 49 minutes earlier.

Area forecast discussion, May 19, 2:50 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT THU MAY 19 2005

.DISCUSSION...

A STRONG LOW PRESSURE SYSTEM IS OVER WISCONSIN AT THIS TIME. AN
UPPER RIDGE IS BUILDING OVER THE WESTERN HALF OF THE U.S. WHILE A
CUT OFF LOW IS ANCHORED OFF OF THE NEW ENGLAND COAST. A STATIONARY
FRONT EXTENDS SOUTHWARD FROM THE UPPER MIDWEST LOW TO NEAR KANSAS
CITY AND THEN SOUTHWESTWARD THROUGH THE OKLAHOMA AND TEXAS
PANHANDLES. AN UPPER LEVEL SHORTWAVE AHEAD OF THE SURFACE FRONT IS
MOVING THROUGH NORTHEAST ARKANSAS AT THIS TIME. SCATTERED
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS SHORTWAVE IN THE
AFTERNOON INSTABILITY. THERE REMAINS A SLIGHT RISK OVER MUCH OF
SEVERE WEATHER INTO THIS EVENING BECAUSE OF THE ONGOING CONVECTION.
LARGE HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE. THERE MAY BE A
SECOND THREAT OVERNIGHT.

AT LAST MODELS ARE IN GOOD AGREEMENT. THE TRACK OF THE LOW PRESSURE
SYSTEM WILL DIVE SOUTHEASTWARD THROUGH ILLINOIS...MIDDLE KY AND
WESTERN HALF OF TN. THIS LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT
THROUGH THE AREA LATE TONIGHT AND DURING THE DAY ON FRIDAY.
INSTABILITY AHEAD OF THE FRONT WILL REMAIN HIGH WITH LIS AROUND -6
AND CAPE GREATER THAN 2000 J/KG. EXPECT AT THE VERY LEAST FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT OVER
SOUTHEASTERN MO...POSSIBLY EVOLVING INTO AN MCS. THE BETTER CHANCES
FOR RAIN WILL BE OVER W TN AND CLOSER TO THE TN RIVER WHERE DYNAMICS
WITH RESPECT TO THE LOW PRESSURE SYSTEM ARE BETTER. SEVERE THREAT
STILL LOOKS LIKE LARGE HAIL AND LOCALLY DAMAGING WINDS.

EXPECT THE FRONT TO BE ENTERING NORTH MS BY TOMORROW AFTERNOON. SO
RAIN CHANCES ACROSS WEST TN...NORTHEAST ARKANSAS AND THE BOOTHEEL
SHOULD BE MAINLY IN THE MORNING. THE SEVERE THREAT WILL REMAIN THE
SAME AND MOVE WITH THE FRONT. WITH THE TRACK MOVING FURTHER
EAST...THE COOLER AIR SHOULD STAY EAST OF THE REGION. 850 TEMPS WILL
ONLY SLIP A FEW DEGREES SO SURFACE HIGHS WILL STILL BE IN THE LOW TO
MID 80S FOR FRIDAY AND SATURDAY.

INTERESTING PATTERN SETTING UP ON SUNDAY AND GOING INTO NEXT WEEK.
ANOTHER SYSTEM WILL MOVE OVER THE TOP OF THE RIDGE AND HEAD TOWARDS
THE NORTHEASTERN US. THIS WILL DRAG A COLD FRONT THROUGH ON SUNDAY.
THE UPWARD VERTICAL MOTION AND DEPTH OF MOISTURE WITH THE FRONT ARE
REALLY MARGINAL SO HAVE LEFT RAIN CHANCES OUT FOR NOW. THE GFS FOR
THE PAST COUPLE OF RUNS...SUPPORTED BY THE EUROPEAN...SHOWS THIS
SYSTEM MERGING WITH THE CUT OFF LOW OVER NEW ENGLAND. THE RESULT IS
A LARGE UPPER TROUGH OVER THE EASTERN THIRD OF THE US. AS IT STANDS
RIGHT NOW...LOOKS LIKE WE WILL REMAIN ON THE VERY WESTERN PERIPHERY
OF THIS TROUGH. MAY NEED TO BEGIN TO TREND TEMPS DOWN INTO THE 70S
FOR HIGHS FOR NEXT WEEK IF THIS SOLUTION CONTINUES TO HOLD. THE GFS
SHOWS A SHORTWAVE ARRIVING NEXT THURSDAY RESULTING IN A CHANCE FOR
RAIN. ALTHOUGH...THE SYSTEM LOOKS RATHER WEAK AND AM NOT VERY
CONFIDENT IN THIS SOLUTION THIS FAR OUT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, May 19, 12:44 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT THU MAY 19 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1244 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL UNTIL 7 PM. ANOTHER SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR ALL OF WEST TENNESSEE EXCEPT THE SOUTHERN MOST ROW
OF COUNTIES UNTIL 9 PM. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED IN THE HEAT OF THE AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. THE MAIN THREAT IS LARGE
HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY. AN
ISOLATED SEVERE STORM IS POSSIBLE OVER NORTH MISSISSIPPI WITH
LOCALLY DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VALLE

In the hours before

Local storm report, May 19, 2:06 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N WALNUT GROVE        35.06N 88.05W
05/19/2005  0.75 INCH        HARDIN             TN   FIRE DEPT/RESCUE

&&

JRA
Special weather statement, May 19, 3:35 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU MAY 19 2005

TNZ092-192100-

HARDIN TN-
335 PM CDT THU MAY 19 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF WALNUT GROVE AT
335 PM CDT...MOVING EAST AT 20 MPH. THIS STORM MAY PRODUCE SMALL
HAIL AND WIND GUSTS TO 40 MPH.

PEOPLE IN HARDIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:52 PM CDTSevere Thunderstorm WarningMEGItawamba23 min
May 19, 1:29 PM CDTSevere Thunderstorm WarningMEGHardin24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.